Alert archive / Oregon / Flood Watches in 2021
Flood Watch 1, NWS Medford, OR
NWS Medford, OR issued this flood watch at Jan 11, 2021, 2:26 AM PST for 4 counties in Oregon. It took effect at Jan 11, 2021, 10:00 PM PST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2021, 2:26 AM PST (10:26 UTC)
- In effect from
- Jan 11, 2021, 10:00 PM PST
- Expired
- Jan 12, 2021, 2:36 PM PST
- In force
- 17 hr
- Issued by
- NWS Medford, OR
- Flood severity
- None
Counties Coos County, OR, Curry County, OR, Douglas County, OR, Josephine County, OR
The radar
The Medford radar (KMAX), 119 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 10.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
515 WGUS66 KMFR 111026 FFAMFR URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Medford OR 226 AM PST Mon Jan 11 2021 ORZ021-022-111830- /O.NEW.KMFR.FA.A.0001.210112T0600Z-210113T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ South Central Oregon Coast-Curry County Coast- Including the cities of Sixes, Brookings, Pistol River, Harbor, Gold Beach, Ophir, Myrtle Point, Bandon, North Bend, Lakeside, Coos Bay, Langlois, Port Orford, Charleston, Coquille, Reedsport, and Powers 226 AM PST Mon Jan 11 2021 ...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY MORNING... The National Weather Service in Medford has issued a * Flood Watch for a portion of southwest Oregon, including the following areas, Curry County Coast and South Central Oregon Coast. * From this evening through Wednesday morning * A front will move across the area on Monday night and stall Tuesday into Wednesday as a moderate to strong atmospheric river moves ashore. This will bring a prolonged period of moderate to heavy rain to the coast, headlands, and western aspects of the Coast range. * Small streams and creeks will see significant rises and could overflow their banks. A few isolated rock falls or slumps will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not enter or cross flowing water or water of unknown depth. A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ BS
4 follow-up statements
527 WGUS66 KMFR 111835 FFAMFR Flood Watch National Weather Service Medford OR 1035 AM PST Mon Jan 11 2021 ORZ021-022-121200- /O.CON.KMFR.FA.A.0001.210112T0600Z-210113T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ South Central Oregon Coast-Curry County Coast- Including the cities of Sixes, Brookings, Pistol River, Harbor, Gold Beach, Ophir, Myrtle Point, Bandon, North Bend, Lakeside, Coos Bay, Langlois, Port Orford, Charleston, Coquille, Reedsport, and Powers 1035 AM PST Mon Jan 11 2021 ...FLOOD WATCH REMAINS IN EFFECT FROM 10 PM PST THIS EVENING THROUGH WEDNESDAY MORNING... The Flood Watch continues for * A portion of southwest Oregon, including the following areas, Curry County Coast and South Central Oregon Coast. * From 10 PM PST this evening through Wednesday morning * A front will move across the area on Monday night and stall Tuesday into Wednesday as a moderate to strong atmospheric river moves ashore. This will bring a prolonged period of moderate to heavy rain to the coast, headlands, and western aspects of the Coast range. * Small streams and creeks will see significant rises and could overflow their banks. A few isolated rock falls or slumps will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not enter or cross flowing water or water of unknown depth. A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ JRS
984 WGUS66 KMFR 111951 FFAMFR Flood Watch National Weather Service Medford OR 1151 AM PST Mon Jan 11 2021 ORZ024-121200- /O.EXA.KMFR.FA.A.0001.210112T0600Z-210113T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Eastern Curry County and Josephine County- Including the cities of Merlin, Cave Junction, Sunny Valley, Selma, Agness, Takilma, Obrien, Kerby, Grants Pass, Galice, and Williams 1151 AM PST Mon Jan 11 2021 ...FLOOD WATCH IN EFFECT FROM 10 PM PST THIS EVENING THROUGH WEDNESDAY MORNING... The National Weather Service in Medford has expanded the * Flood Watch to include a portion of southwest Oregon, including the following area, Eastern Curry County and Josephine County. * From 10 PM PST this evening through Wednesday morning * A front will move across the area on Monday night and stall Tuesday into Wednesday as a moderate to strong atmospheric river moves ashore. This will bring a prolonged period of moderate to heavy rain to the coast, headlands, and western aspects of the Coast range. * Small streams and creeks will see significant rises and could overflow their banks. A few isolated rock falls or slumps will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not enter or cross flowing water or water of unknown depth. A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ ORZ021-022-121200- /O.CON.KMFR.FA.A.0001.210112T0600Z-210113T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ South Central Oregon Coast-Curry County Coast- Including the cities of Sixes, Brookings, Pistol River, Harbor, Gold Beach, Ophir, Myrtle Point, Bandon, North Bend, Lakeside, Coos Bay, Langlois, Port Orford, Charleston, Coquille, Reedsport, and Powers 1151 AM PST Mon Jan 11 2021 ...FLOOD WATCH REMAINS IN EFFECT FROM 10 PM PST THIS EVENING THROUGH WEDNESDAY MORNING... The Flood Watch continues for * A portion of southwest Oregon, including the following areas, Curry County Coast and South Central Oregon Coast. * From 10 PM PST this evening through Wednesday morning * A front will move across the area on Monday night and stall Tuesday into Wednesday as a moderate to strong atmospheric river moves ashore. This will bring a prolonged period of moderate to heavy rain to the coast, headlands, and western aspects of the Coast range. * Small streams and creeks will see significant rises and could overflow their banks. A few isolated rock falls or slumps will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not enter or cross flowing water or water of unknown depth. A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ JRS
798 WGUS66 KMFR 121052 FFAMFR Flood Watch National Weather Service Medford OR 252 AM PST Tue Jan 12 2021 ORZ021-022-024-122300- /O.CON.KMFR.FA.A.0001.000000T0000Z-210113T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ South Central Oregon Coast-Curry County Coast-Eastern Curry County and Josephine County- Including the cities of Sixes, Brookings, Lakeside, Pistol River, Harbor, Gold Beach, Ophir, Myrtle Point, Bandon, North Bend, Reedsport, Coos Bay, Langlois, Port Orford, Charleston, Coquille, Agness, and Powers 252 AM PST Tue Jan 12 2021 ...FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY MORNING... The Flood Watch continues for * A portion of southwest Oregon, including the following areas, Curry County Coast, Eastern Curry County and Josephine County and South Central Oregon Coast. * Through Wednesday morning * A front will stall over the area today into Wednesday as a moderate to strong atmospheric river moves ashore. This will bring a prolonged period of moderate to heavy rain to the coast, headlands, and western aspects of the Coast range. * Small streams and creeks will see significant rises and could overflow their banks. A few isolated rock falls will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not enter or cross flowing water or water of unknown depth. A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible flood warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ Smith
161 WGUS66 KMFR 122236 FFAMFR Flood Watch National Weather Service Medford OR 236 PM PST Tue Jan 12 2021 ORZ021-022-024-122345- /O.CAN.KMFR.FA.A.0001.000000T0000Z-210113T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ South Central Oregon Coast-Curry County Coast-Eastern Curry County and Josephine County- Including the cities of Sixes, Brookings, Lakeside, Pistol River, Harbor, Gold Beach, Ophir, Myrtle Point, Bandon, North Bend, Reedsport, Coos Bay, Langlois, Port Orford, Charleston, Coquille, Agness, and Powers 236 PM PST Tue Jan 12 2021 ...FLOOD WATCH IS REPLACED WITH A FLOOD ADVISORY... The Flood Watch for a portion of southwest Oregon, including the following areas, Curry County Coast, Eastern Curry County and Josephine County and South Central Oregon Coast has been replaced with a flood advisory. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this flood watch went out at Jan 10, 8:29 PM PST, 5 hours 57 minutes earlier.
Area forecast discussion, Jan 10, 8:29 PM PST, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Medford OR
829 PM PST Sun Jan 10 2021
.UPDATE...Updates to winds and sky cover.
&&
.DISCUSSION...Increased sky cover because a fairly thick and dense
cloud shield is pouring over the warm front. There could be some
reduction in cloud coverage in Coos and Douglas Counties shortly
where diverging flow has created a small gap, but the clouds and
break are fast moving, and filling quickly. Any open sky should be
brief.
Observed winds in west side valleys and along the Coos coast were
1-4 mph weaker than forecast, so lowered those to come more in
line with those observations.
The forecast beyond tonight still appears on track, so please
refer to the discussion below for details. -Miles
&&
.AVIATION...For the 10/18Z TAFs...Some areas of IFR cigs/vsbys in
fog linger this morning, but all areas will clear to VFR by later
this morning. VFR conditions will then prevail through Sunday
evening. Areas of IFR cigs/vsbys in low clouds and fog will develop
over the inland valleys Sunday night, then clear to VFR by late
Monday morning. By that time, areas of MVFR cigs in low clouds and
rain will be developing over the coastal waters. Those conditions
will move onshore Monday afternoon and inland to the Cascades Monday
night.
&&
.MARINE...Updated 815 PM PST Sunday, 10 Jan 2021...Combined seas
associated with large, long period swell will gradually subside to
below 18 feet tonight, but will then remain steep and hazardous
to small craft through much of Monday.
Another strong frontal system will approach Monday with a series of
fronts moving through into Wednesday morning. This is likely to
bring gales and very steep, building seas across the area and
another heavy long period swell on Tuesday. The storm series moving
in Monday and continuing into Wednesday will produce periods of
moderate to heavy rainfall. There are likely to be two peaks in wind
speeds during the period of the watch with the first being late
Monday night into Tuesday morning and the second being Tuesday night
into Wednesday morning. Current expectations are that combined seas
will peak around 23 feet at 19 seconds due to a 19 foot by 19 second
period swell around midday Tuesday.
Active weather will persist through Friday with another long period
swell from the west expected overnight on the 15th into the 16th
peaking around 20 feet at 18 seconds. ~BTL
&&
.BEACH HAZARDS...Updated 800 PM PST Sunday, 10 Jan 2021...Heavy
long period swell will result in large breaking waves of 25 to 30
feet this evening. Seas will diminish and surf heights will lower
below hazardous levels through Monday. Another long period swell
will arrive Tuesday morning, likely resulting in another period of
hazardous surf conditions with breaking wave heights of 24 to 27 ft
possible.
Use extreme caution along and near the beaches and stay away from
the ocean. Jetties, rocks, logs and bar entrances are not safe
places to be during this period of significant waves. The Pacific
Ocean is both cold and powerful. These large waves can easily sweep
people and large objects into the water. NEVER turn your back on the
ocean!
&&
.PREV DISCUSSION... /Issued 345 PM PST Sun Jan 10 2021/
SHORT TERM...An upper ridge over the area is resulting in dry
weather this afternoon. The ridge will exit to the east of the
area tonight as an upstream trough takes shape over the north
Pacific. Expect fair weather tonight into Monday morning with
areas of low clouds/fog developing/persisting in the valleys. Lows
will be in the 20s over the east side and in norCal with mid 30s
in the west side valleys and low to mid 40s along the coast.
Attention then shifts to a developing trough over the eastern
Pacific. This trough will send another front toward the coast Monday
afternoon bringing increasing rain chances to the coast and Umpqua
Basin, mainly north and west of Roseburg. This front will get hung
up though Monday as the flow turns more southwesterly ahead of a
deepening low out just beyond 130W. So, the rest of the forecast
area will remain dry.
Things really begin to ramp up Monday night as the low lifts to the
northeast and the pressure gradient increases. KOTH-KACV gradient
increases to -8 to -10mb. This gradient is nearly a lock for strong
winds along the coast, so we have issued a High Wind Watch there
beginning late Monday evening. The front will then begin to move
eastward again as the low and upper trough head into British
Columbia. Model guidance continues to show a moderate to strong
atmospheric river making landfall along the Oregon coast Monday
night into Tuesday. Moisture transport (IVT) aided by strong 850-
700mb flow in the 50-80kt range will be focused on SW Oregon along
and west of the Cascades, resulting in periods of heavy rainfall and
breezy to windy conditions. We've also issued a High Wind Watch east
of the Cascades as 700 mb winds increase above 55 kt. The pressure
gradients KMFR-KRDD are impressive too (-8 to -10mb). But, with the
upper level flow more westerly, we are not anticipating strong winds
in the Shasta/Rogue Valley. A wind advisory may be necessary in the
Shasta Valley, with breezy conditions elsewhere.
There could be a brief let up Tuesday afternoon/evening as the front
stalls and another low pressure develops over the Pacific. But,
orographic lift will be maximized in the coast ranges of Curry
County and it probably won't stop raining there. It should be noted
that this is a largely warm system and we are expecting a surge in
snow level to between 7000 and 9000 feet, so winter impacts will be
minimal. But, this will likely aid in snow melt and increase the
potential for flooding as time goes on. Right now, rivers are
running low compared to where they normally would be in early
January, so we have some wiggle room. But, at the very least there
will be significant rises on area streams, creeks and rivers along
with a marginal to slight risk of flooding. The Coquille at Coquille
is currently forecast to go above action stage. A hydrologic outlook
has been issued (ESFMFR).
As mentioned before, the front will stall again Tuesday evening as
another low develops over the eastern Pacific and moves toward the
WA/OR coast. This will bring another surge of moisture through the
area, mainly from the Cascades westward late Tuesday night and into
Wednesday. All told, rain amounts along the coast with this AR will
end up 3-6 inches with local amounts in the Curry Coast ranges of 8
inches. Inland to the Cascades, rain amounts will be lower,
generally 1-3 inches with a little less predicted right now in the
Rogue Valley due to some downslope. East side areas will get some
rain, but eastern Lake and Modoc Counties will largely miss out.
-Spilde
LONG TERM...Wed 13 Jan through Sun 17 Jan 2021.
The extended period will begin with flat ridge along the west coast,
which will gradually amplify in place through Thursday, then move
out to the east Thursday night.
At lower levels, a stalled front over the area Wednesday morning
will gradually dissipate during the day Wednesday. Showers will
diminish along with the front, ending Wednesday night. Snow levels
will be mostly above 7000 feet.
After that, the amplifying ridge will become the dominant feature
and the area will dry out and warm up a bit.
The ridge axis will break to the east of the area Thursday night.
The flow aloft will become southwesterly, and this will open the
storm door once again. However, the upstream trough will once again
weaken as it approaches the coast, moving onshore Friday night. The
associated front will move onshore Thursday night into Friday. The
EC and the GFS have converged on this feature, both now forecast a
weak front and thus a low impact event. Snow levels will drop quite
a bit behind the front, down to 4000-5000 feet.
The upper trough driving this front will move to the east of the
area Friday night, and any post-frontal showers will diminish. The
weekend looks to be dry and cool as a ridge will build along the
west coast through this time period. -JRS
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Watch from Monday evening through Wednesday morning
for ORZ021-022.
High Surf Warning until 10 PM PST this evening for ORZ021-022.
High Wind Watch from late Monday night through Wednesday
afternoon for ORZ030-031.
CA...None.
Pacific Coastal Waters...Gale Watch from Monday evening through Wednesday morning for
PZZ350-356-370-376.
Small Craft Advisory until 7 PM PST Monday for
PZZ350-356-370-376.
Hazardous Seas Warning until 10 PM PST this evening for
PZZ350-356-370-376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 1:02 AM PST | High Wind Warning | MFR | Coos, Curry, Douglas, Klamath, Lake | 56 hr |
| Jan 11, 1:50 AM PST | River Flood Watch | MFR | Coos, Curry, Douglas | 44 hr |
| Jan 11, 2:29 AM PST | Gale Warning | MFR | 50 hr | |
| Jan 11, 3:26 PM PST | Storm Watch | MFR | 11 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.